Thunderstorm Wind, Ohio
- When
- April 4, 8:50 PM EST
- Where
- Ohio County, Wheeling
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.067, -80.717
Large trees and power lines blown down.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 4, 5:35 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 535 PM EST FRI APR 4 2003 UPDATE INCLUDED MENTION OF HIGHER GUSTS NEAR STORMS TONIGHT. THE REST OF THE EVENING VERSION UNCHANGED. FOR THE EVENING FORECAST VERSION, BLENDED PREVIOUS IDEAS WITH LATEST ETA AND GFS RUNS, THAT CONTINUED TO SHOW MIDWEST COLD FRONT MOVING THROUGH SATURDAY MORNING. LATEST RADAR DATA SHOWS SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS PRECEDING THE FRONTAL PASSAGE. ETA SOUNDINGS SHOW DEEP BUT SLIGHT INSTABILITY DURING THIS PERIOD. NEXT PRECIPITATION OPPORTUNITY COMES LATE SUNDAY NIGHT INTO TUESDAY, WITH A DEEP LOW PRESSURE SYSTEM COMING OUT OF THE SOUTHERN PLAINS. TEMPERATURES EARLY MONDAY ARE ALMOST COLD ENOUGH FOR SNOW, BUT PER COLLABORATION WITH CTP, ONLY MENTIONED A CHANCE OF SNOW WITH THE RAIN ACROSS THE NORTH, ALBEIT THERE CAN BE FLAKES ON THE WESTERN SLOPES OF ALLEGHENY RIDGES. REST OF THE PERIOD APPEARS DRY. NEXT WEEKS TEMPERATURES SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL PER THE CONTINUATION OF UPPER LEVEL ZONAL FLOW. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 504 AM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM LATE THIS AFTERNOON THROUGH TONIGHT PRECEDING A COLD FRONT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
OHZ039-040-042215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 418 PM EST FRI APR 4 2003 ...THUNDERSTORMS MOVING INTO TUSCARAWAS COUNTY... A THUNDERSTORM WAS MOVING INTO TUSCARAWAS COUNTY NEAR THE TOWN OF BALTIC. IT WAS MOVING NORTHEAST ABOUT 40 MPH AND WILL BE FROM ABOUT STRASBURG TO NEW PHILADELPHIA BY 445 PM. IT SHOULD MOVE INTO CARROLL COUNTY BY 500 PM. LOOK FOR BRIEF HEAVY RAIN OF UP TO ONE QUARTER INCH...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO NEAR 35 MPH.
OHZ039-048-042330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 528 PM EST FRI APR 4 2003 ...THUNDERSTORMS MOVING INTO COSHOCTON AND TUSCARAWAS COUNTY... THUNDERSTORMS ARE APPROACHING COSHOCTON AND TUSCARAWAS COUNTIES FROM THE WEST. THEY SHOULD REACH THE EASTERN PART OF TUSCARAWAS COUNTY BY 6:30 PM. LOOK FOR BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND GUSTY WINDS TO 50 MPH.
OHZ040-041-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 600 PM EST FRI APR 4 2003 ...STRONG THUNDERSTORMS MOVING IN... STRONG THUNDERSTORMS FROM THE NORTHWEST ARE MOVING INTO COLUMBIANA AND CARROLL COUNTIES. THEY CONTAIN BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND WIND GUSTS TO 50 MPH.
OHZ049-050-057-058-PAZ013-020-WVZ001-002-050015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 623 PM EST FRI APR 4 2003 ...STRONG THUNDERSTORMS PRESSING SOUTHWARD... STRONG THUNDERSTORMS WILL REACH MUSKINGUM COUNTY OHIO...HARRISON COUNTY...GUERNSEY COUNTY...AND JEFFERSON COUNTY BY 7:00 PM. THESE STORMS WILL ALSO REACH THE NORTHERN PANHANDLE OF WEST VIRGINIA BY 7:15 PM...AND INTO LAWRENCE AND BEAVER COUNTIES IN PENNSYLVANIA. YOU CAN EXPECT BRIEF HEAVY RAIN...DANGEROUS LIGHTNING...AND WIND GUSTS TO 45 MPH.
OHZ059-068-069-PAZ014-021-029-WVZ003-004-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 646 PM EST FRI APR 4 2003 ...THUNDERSTORMS MOVING FURTHER EAST AND SOUTH... A LINE OF STRONG THUNDERSTORMS CONTINUES TO PRESS SOUTHWARD...REACHING BUTLER AND PITTSBURGH PENNSYLVANIA BY 7:20 PM...WHEELING WEST VIRGINIA BY 7:30 PM...AND WOODSFIELD BY 7:40 PM. THESE STORMS HAVE BRIEF HEAVY RAIN...DANGEROUS LIGHTNING...AND WIND GUSTS TO 45 MPH.
PAZ022-023-030>032-050200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 738 PM EST FRI APR 4 2003 ...THUNDERSTORMS PRESS ONWARD... A LINE OF THUNDERSTORMS WILL MOVE INTO KITTANNING AND INDIANA PENNSYLVANIA BY 8:00 PM...THEN FURTHER SOUTH INTO GREENSBURG AND UNIONTOWN BY 8:30 PM. THESE STORMS CONTAIN BRIEF HEAVY RAIN...DANGEROUS LIGHTNING...AND GUSTS TO 45 MPH.
The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
2 thunderstorm wind. Local standard time, as filed.
Large trees and power lines blown down.
Large trees and power lines blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351854, 5351855.